Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 63, NWS Fort Worth, TX

August 18, 2008Anderson County, Freestone County, Leon County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2008, 3:23 PM CDT for Anderson County, Freestone County, Leon County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 3:23 PM CDT (20:23 UTC)
Expired
Aug 18, 2008, 6:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TX, Freestone County, TX, Leon County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182023
FFWFWD
TXC001-161-289-182315-
/O.NEW.KFWD.FF.W.0063.080818T2023Z-080818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL FREESTONE COUNTY IN NORTH CENTRAL TEXAS
  SOUTH CENTRAL ANDERSON COUNTY IN NORTHEAST TEXAS
  NORTHEASTERN LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 615 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHEAST OF OAKWOOD. THE
  STORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY. RADAR
  INDICATES THAT 4 TO 6 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 2
  TO 3 INCHES WILL BE POSSIBLE THROUGH 615 PM CDT.

* THE STORM PRODUCING THE HEAVY RAINFALL WILL AFFECT BUTLER...       
  OAKWOOD...LONG LAKE...AND TUCKER

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3178 9577 3160 9563 3152 9581 3169 9594

$$

13
2 follow-up statements
000 
WGUS74 KFWD 182213
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT MON AUG 18 2008

TXC001-161-289-182315-
/O.CON.KFWD.FF.W.0063.000000T0000Z-080818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TX-FREESTONE TX-LEON TX-
513 PM CDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN LEON...EAST CENTRAL FREESTONE AND SOUTH CENTRAL ANDERSON
COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN ACROSS PORTIONS OF LEON...FREESTONE...
AND ANDERSON COUNTIES...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES 
THAT 4 TO 6 INCHES OF RAIN HAS ALREADY FALLEN AND ANOTHER INCH WILL 
BE POSSIBLE THROUGH 615 PM CDT.

THE THUNDERSTORMS WITH EXCESSIVE RAIN AFFECT BUTLER...OAKWOOD...LONG 
LAKE...AND TUCKER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3178 9577 3160 9563 3152 9581 3169 9594

$$

13
000 
WGUS74 KFWD 182315
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT MON AUG 18 2008

TXC001-161-289-182324-
/O.EXP.KFWD.FF.W.0063.000000T0000Z-080818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TX-FREESTONE TX-LEON TX-
615 PM CDT MON AUG 18 2008

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LEON...EAST CENTRAL
FREESTONE AND SOUTH CENTRAL ANDERSON COUNTIES EXPIRES AT 615 PM
CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL RAINFALL 
UP TO ONE INCH WILL BE POSSIBLE THROUGH 8 PM.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3178 9577 3160 9563 3152 9581 3169 9594

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:35 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 11:35 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT MON AUG 18 2008

.AVIATION...
MAIN AVIATION WEATHER CONCERNS FOR THE NEXT 24 HOURS WILL BE PERIODS
OF RAIN AND ISOLATED THUNDERSTORMS ALONG WITH MVFR TO OCCASIONAL IFR
CEILINGS AND VISIBILITIES.

THE SHORT WAVE RESPONSIBLE FOR CONVECTION THIS MORNING WILL CONTINUE
TO MOVE EAST THIS AFTERNOON AND SHOULD MOVE INTO EAST TEXAS BY THIS
EVENING.  THERE MAY BE A BRIEF RAIN FREE PERIOD AT ALL TAF SITES
EARLY THIS EVENING.  HOWEVER...LARGE SCALE LIFT WILL INCREASE AGAIN
THROUGH THE EVENING AS THE MAIN UPPER LOW MOVES INTO THE SOUTHWEST
TEXAS PANHANDLE.  WILL CARRY AT LEAST LIGHT RAIN AT ALL SITES
TONIGHT AND TUESDAY MORNING WITH TEMPORARY HEAVY RAIN/ISOLATED THUNDER AND
IFR CEILINGS/VSBY.

AN EAST TO NORTHEAST WIND WILL PREVAIL THROUGH THE TAF PERIOD AT
SPEEDS LESS THAN 10 KNOTS.

.79...
&&

.UPDATE...
930 AM
MAIN CHANGES THIS MORNING INCLUDED RAISING THE TEMPS A BIT AND
CHANGING SOME OF THE WORDING IN ZONES.

77/TLD

&&

.AVIATION...
12Z TAF PACKAGE
MAIN CONCERNS FOR THE NEXT 24 HOURS /AND LIKELY BEYOND/ WILL BE RAIN
AT THE TERMINALS AND CEILINGS. UPPER LEVEL LOW CURRENTLY SLIDING
INTO THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO MOVE CLOSER TO
NORTH TEXAS OVER THE NEXT 24 HOURS. THIS SYSTEM WILL AID IN A
PROLONGED RAIN EVENT OVER NORTH TEXAS. FOR THE NEXT 24
HOURS...MOST OF THE PRECIPITATION IS EXPECTED TO BE IN THE FORM OF
SHOWERS/RAIN...HOWEVER AN ISOLATED THUNDERSTORM IS POSSIBLE. BRIEF
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE THROUGH THE TAF PERIOD.
EXPECT THE RAIN TO BE INTERMITTENT BUT CONTINUOUS ENOUGH TO PREVAIL
THROUGH THE PERIOD. VFR CIGS ARE IN PLACE RIGHT NOW AT ALL
TERMINALS...BUT MVFR CIGS AND A FEW IFR CIGS ARE BEING REPORTED WEST
OF THE TERMINALS. SOME MVFR CIGS MAY MAKE THEIR WAY INTO THE
AIRPORTS THIS MORNING BUT THEN THE MODELS ARE CONSISTENT IN
LOWERING THE CIGS INTO MVFR AT THE METROPLEX AIRPORTS BY LATE
MORNING AND AT KACT IN THE AFTERNOON. OVERNIGHT...CIGS ARE
EXPECTED TO DROP INTO IFR CONDITIONS AND POTENTIALLY LIFR. CIGS
ARE EXPECTED TO BOUNCE AROUND THIS AFTERNOON BUT GENERALLY REMAIN
IN MVFR DUE TO THE CONTINUOUS RAINFALL. THERE IS A SLIGHT CHANCE
THAT IF THE RAIN DOES NOT AFFECT THE AIRPORTS IN THE AFTERNOON
THEN VFR CIGS MAY OCCUR FOR A FEW HOURS. HOWEVER...CHANCE FOR RAIN
IS HIGH AND CONFIDENCE IS HIGH THAT MVFR CIGS WILL PREVAIL FOR
MOST OF THE AFTERNOON. WINDS WHICH ARE CURRENTLY SOUTHEAST WILL
SHIFT TO THE EAST THIS MORNING. SPEEDS WILL REMAIN AOB 10
KTS...BECOMING ALMOST LIGHT AND VARIABLE THIS AFTERNOON.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT MON AUG 18 2008/
WET PERIOD EXPECTED THE FIRST HALF OF THE WORK WEEK OVER NORTH
TX...ESPECIALLY THE WRN HALF OF THE REGION TODAY...THEN THE
REMAINDER OF NORTH TX TONIGHT THROUGH TUES NIGHT. UPPER LOW
CURRENTLY OVER THE HIGH PLAINS OF SE CO/NE NM/FAR NORTH TEXAS
PANHANDLE WILL DRIFT SE RIGHT OVER OUR REGION DURING THIS TIME
FRAME. NOW IT WONT BE RAINING ALL THE TIME...BUT MORE OCCASIONAL
AND PERIOD AS MID LVL OCCASIONAL SHORTWAVES ROTATE THROUGH THIS
FEATURE AND ACROSS THE AREA. ATMOSPHERE SHOULD REMAIN MOIST-
ADIABATIC UNTIL LATER TUES...WHEN COLD POOL ALOFT SITUATES OVERHEAD
...INCREASING MID LVL LAPSE RATES SOMEWHAT. BEFORE THEN...BEST
INSTABILITY SHOULD BE OVER THE SOUTH. SO WE WILL HIT ON MORE OF A
LIKELY RAIN EVENT...WITH EMPHASIS ON ISOLATED OR SCATTERED EMBEDDED
THUNDER FROM TIME TO TIME.

MAIN CONCERN WITH THIS SYSTEM WILL BE THE PERIOD HITS OF MODERATE TO
HEAVY RAINFALL...PARTICULARLY OVER THE SRN/WRN PARTS OF THE REGION.
FOR NOW...WE WILL NOT ISSUE ANY FLASH FLOOD WATCHES WITH MUCH
UNCERTAINTY ON THE PLACEMENT/AMOUNTS OF HEAVIER QPF. IT IS HIGHLY
POSSIBLE ONE MAY BE ISSUED LATER TODAY OR TONIGHT FOR PORTIONS OF
NORTH TX...JUST NOT QUITE YET. WITH SUCH A SATURATED ENVIRONMENT...
SEVERE THREAT APPEARS ISOLATED/LOW ATTM.

A PSEUDO...WEAK COLD FRONT WILL BEGIN SLOWLY PUSHING EWD ACROSS THE
REGION BY MID WEEK/WEDNESDAY...AS UPPER LOW LIFTS N/NE AWAY FROM THE
AREA WITH A GRADUAL DECREASING TREND FROM WEST-EAST OF RAIN CHANCES
LATER WED INTO THURS...BEFORE MAINLY A DRY PERIOD OCCURS LATE WEEK
INTO NEXT WEEKEND. WITH CLOUDS/PERIODIC RAINFALL...TEMPS WILL REMAIN
BELOW NORMALS THROUGH MID WEEK...BEFORE RECOVERING BACK INTO THE 90S
DURING THE LATTER EXTENDED PERIOD INTO NEXT WEEKEND.

/05

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  70  83  69  85 /  70  80  80  40  40
WACO, TX              86  70  86  69  86 /  70  80  80  60  40
PARIS, TX             88  66  84  65  83 /  50  60  50  50  70
DENTON, TX            85  67  84  65  85 /  70  70  70  40  40
MCKINNEY, TX          86  66  82  66  84 /  60  70  70  40  50
DALLAS, TX            86  70  84  69  84 /  60  70  80  40  50
TERRELL, TX           88  68  84  68  83 /  50  60  70  50  60
CORSICANA, TX         88  69  85  67  85 /  60  70  80  60  50
TEMPLE, TX            86  69  84  67  85 /  70  80  80  60  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/77
Hazardous weather outlook, Aug 18, 3:50 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT MON AUG 18 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL
OF NORTH TEXAS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
THE WESTERN THIRD OF NORTH TEXAS. CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. LOCALLY HEAVY
RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS ALL OF NORTH TEXAS
THROUGH WEDNESDAY NIGHT. ON THURSDAY...THE CHANCE FOR
THUNDERSTORMS WILL BE CONFINED TO THE EASTERN HALF OF NORTH TEXAS.
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREATS. LOCALLY HEAVY RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS IN THE EASTERN
AND SOUTHEASTERN PORTIONS OF NORTH TEXAS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE NEEDED FOR ANY STRONG STORM
THAT MAY APPROACH SEVERE LIMITS.

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:20 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 18, 11:19 AM CDTAreal Flood AdvisoryFWDJohnson, Somervell3 hr
Aug 18, 12:46 PM CDTAreal Flood AdvisoryFWDDallas, Parker, Tarrant3 hr
Aug 18, 1:03 PM CDTAreal Flood AdvisoryFWDEllis117 min
Aug 18, 2:40 PM CDTFlash Flood WarningFWDMcLennan3 hr
Aug 18, 3:03 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone3 hr
Aug 18, 3:47 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant118 min
Aug 18, 4:45 PM CDTFlash Flood WarningFWDEllis, Navarro2 hr
Aug 18, 4:50 PM CDTAreal Flood AdvisoryFWDCoryell115 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.